Oklahoma, 2012

Hail in Oklahoma, May 30, 2012

May 30, 2012 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms produced hail across the central and eastern Oklahoma Panhandle during the evening hours. There was no damage reported and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail across the central and eastern Oklahoma Panhandle during the evening hours. There was no damage reported and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 5:28 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 30, 5:28 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT WED MAY 30 2012

.AVIATION...
A RETREATING DRYLINE ACROSS THE CENTRAL TEXAS AND OKLAHOMA PANHANDLES
AND AN UPPER TROUGH AND FRONTAL BOUNDARY WILL ALLOW CONVECTION ACROSS
THE EASTERN SECTIONS OF THE PANHANDLES THIS EVENING AND OVERNIGHT.
THIS CONVECTION WILL REMAIN EAST OF THE TAF SITES. VFR CONDITIONS
WILL PREVAIL UNTIL MVFR CEILINGS DEVELOP AROUND 06Z THURSDAY UNTIL
AROUND 15Z THURSDAY. VFR CONDITIONS ARE EXPECTED AGAIN BY 18Z
THURSDAY. EASTERLY WINDS 10 TO 20 KNOTS WILL BECOME NORTHERLY 20 TO
25 KNOTS WITH HIGHER GUSTS AFTER 08Z THURSDAY. WINDS WILL VEER AROUND
TO THE NORTHEAST AND EAST AND DIMINISH TO AROUND 10 TO 20 KNOTS AFTER
ABOUT 18Z TO 20Z THURSDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 549 PM CDT WED MAY 30 2012/

DISCUSSION...
ONGOING SVR EVENT WILL PRECLUDE LENGTHY DISCUSSION. TOR WATCH FOR ERN
TX PNHDL IN EFFECT TIL 9 PM CDT. FOCUS OF CONVECTION APPEARS TO BE IN
THE ERN SECTIONS...WITH HIGHEST POPS IN THAT AREA TONIGHT. SLGT CHC POPS
ACROSS WRN AND SWRN ZONES WHERE DRIER AIR RESIDES. REVERTED TO AREAL
QUALIFIER DESCRIPTOR WORDING FOR FIRST PERIOD DUE TO RADAR TRENDS.
SFC COLD FRONT TO PUSH THRU FCST AREA TONIGHT WITH FAIRLY DECENT
PRESSURE GRADIENT IN ITS WAKE AS SFC HIGH BUILDS IN. RAISED WIND
SPEEDS INTO BREEZY CATEGORY MOST AREAS FOR LATE TNGT AND THU MORNING.

DRY AIR TO INVADE ON THURSDAY WHICH WILL TEMPORARILY PUT AN END TO
TSTM CHCS. HOWEVER...MOISTURE RETURNS ON FRIDAY ALONG WITH SOME
SEMBLANCE OF NW FLOW ALOFT. THIS UA PATTERN CONTINUES TO SUPPORT
MENTION OF SLGT CHC TSTMS ACROSS NWRN THIRD OF FCST AREA FRI AFTERNOON...
WITH SLGT CHC SPREADING TO ALL SECTIONS FRI NIGHT. LITTLE CHANGE SEEN
FOR SATURDAY AND SATURDAY NIGHT TO THE OVERALL SCENARIO AS NW FLOW
PREVAILS AND MOISTURE REMAINS IN THE AREA. SLGT CHC TSTMS ALL ZONES
FOR THIS TIME PERIOD SEEMS PLAUSIBLE.

IT THEN APPEARS MOISTURE WILL BE SCOURED OUT OF WRN AND CNTRL ZONES
SUN AND MONDAY AS SOME IDEA OF A DRYLINE EVOLVES. THERE IS A CONCERN
FOR ISOLD TSTM DEVELOPMENT IN OUR ERN ZONES BOTH SUN AND MON.
HOWEVER...UNCERTAINTY IN MID LEVEL WARM LAYER STRENGTH DURG THAT
PERIOD PRECLUDES INSERTING POPS AT THIS TIME.

MODELS BEGIN DIVERGING DURG EARLY TO MIDDLE PART OF NEXT WEEK...WITH
ECMWF WETTER THAN GFS. DECIDED TO KEEP POPS BELOW MENTIONABLE FOR TUE
AND WED PENDING BETTER MODEL AGREEMENT.

ANDRADE

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES INTO EARLY NEXT WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/16
Hazardous weather outlook, May 30, 5:01 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED MAY 30 2012

OKZ001>003-TXZ001>020-311100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
601 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. SOME OF
THE STORMS THAT FORM MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. WHILE SOME POTENTIAL FOR SEVERE WEATHER
WILL EXIST ACROSS ALL OF THE PANHANDLES...THE GREATEST SEVERE WEATHER
THREAT WILL BE FOCUSED ACROSS EASTERN SECTIONS OF THE PANHANDLES
...GENERALLY EAST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CLAUDE
TEXAS. WITHIN THIS AREA...VERY LARGE HAIL TO THE SIZE OF BASEBALLS...
DAMAGING WINDS UP TO 70 MPH...AND AN ISOLATED TORNADO WILL BE POSSIBLE.
AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES UNTIL 9 PM CDT THIS EVENING.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES LATE TONIGHT DUE TO
NORTH AND NORTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL RETURN TO THE NORTHWEST PART OF THE OKLAHOMA
AND TEXAS PANHANDLES FRIDAY AFTERNOON...AND ACROSS ALL SECTIONS FRIDAY
NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG
TO MARGINALLY SEVERE...WITH HAIL AND GUSTY WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS MAINLY THE EASTERN HALF OF
THE PANHANDLES THIS AFTERNOON AND TONIGHT.

SCHNEIDER

In the hours before

Local storm report, May 30, 5:10 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 S LELIA LAKE          34.80N 100.77W
05/30/2012  E2.00 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA1200436

KJS
Local storm report, May 30, 5:26 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             9 NW MCLEAN             35.32N 100.71W
05/30/2012  E0.88 INCH       GRAY               TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1200437

SFJ
Special weather statement, May 30, 5:29 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT WED MAY 30 2012

TXZ014-015-310000-
GRAY TX-WHEELER TX-
629 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR WHEELER AND GRAY
COUNTIES.

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTH OF ALANREED...OR ABOUT
22 MILES SOUTHEAST OF PAMPA...MOVING EAST AT 20 MPH. THIS STORM WILL
IMPACT LOCATIONS NEAR MCLEAN AND ALANREED.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JACKSON
Local storm report, May 30, 6:04 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 N QUAIL               35.01N 100.41W
05/30/2012  E1.00 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FALLING.

&&

EVENT NUMBER AMA1200438

JACKSON
Special weather statement, May 30, 6:36 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT WED MAY 30 2012

OKZ003-310100-
BEAVER OK-
736 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR NORTHEASTERN BEAVER
COUNTY.

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES WEST OF KNOWLES...OR ABOUT
12 MILES EAST OF BEAVER...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, May 30, 6:57 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED MAY 30 2012

OKZ003-310130-
BEAVER OK-
757 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR BEAVER COUNTY.

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES WEST OF KNOWLES...OR ABOUT
12 MILES EAST OF BEAVER...MOVING SOUTHEAST AT 5 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beaver

When
May 30, 7:12 PM CST to 7:14 PM CST
Where
Beaver County, 6.47 mi NW of Knowles
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -100.270

Hail, Texas

When
May 30, 10:34 PM CST to 10:36 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.860, -101.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383914, 383915.